Advertisement

Archive for Saturday, February 24, 2001

Peoples Pharmacy

Chewing gum for ear infections may cause diarrhea

February 24, 2001

Advertisement

I saw a question about xylitol chewing gum for children's ear problems. Does xylitol cause stomach cramps and diarrhea?

Our daughter chewed a lot of sugar-free gum and mints before class in college and got terrible stomach pains. I read an article in a women's magazine about sugar substitutes causing diarrhea, so she stopped and got better immediately.

The sweeteners used in sugarless candies and gum are sorbitol, mannitol, xylitol and malitol or maltitol. These natural compounds taste sweet but are not absorbed well. If enough remains in the bowel, it attracts fluid and can cause diarrhea and cramps.

The use of xylitol chewing gum to prevent children's ear infections was studied in Finland. Xylitol-sweetened gum worked significantly better than ordinary chewing gum (British Medical Journal, 1996). Some of the children did develop loose stools, however, so it makes sense to be cautious.

My husband once read in your column about how to get rid of toenail fungus without medication. Unfortunately he didn't save the paper, and we are now in need of that remedy.

The only thing he could remember was that vinegar was used, but he didn't remember any of the other specifics. Could you send us a copy of that article?

People have overcome nail fungus infections by soaking their feet daily in a solution of 1 part vinegar to 2 parts warm water. It does take patience, however, as nails are slow to grow out.

Others have had success with Vicks VapoRub, as this reader did: "I have suffered with fungus under my toenails for decades, trying anything that I heard of. At one time I took prescription medicine for this, but nothing helped permanently.

"A year ago I read about Vicks VapoRub. It works. I apply it to my nails twice a day. Now the fungus is completely gone from six nails, and the nails themselves are normal again. The other four nails are slowly growing out and look fresh and pink. They were so crooked and yellow that I didn't think anything could ever help."

I am diabetic and have a problem with recurring bladder infections. I began taking cranberry pills several months ago and have not had an infection since. Are there any long-term effects of taking these pills?

We have not heard of any toxicity associated with cranberry pills. They have not proved as effective as juice, which we often recommend to prevent urinary tract infections. With pills, though, you don't have to worry about the sugar in cranberry juice cocktail.

My sister-in-law has begun to have increasingly frequent migraines. She has had side effects from medications and is considering trying the herb feverfew to see if it helps. Are there medications that interact with feverfew?

Feverfew seems to slow blood clotting, so people taking anticoagulant medications such as aspirin or Coumadin should probably avoid it. Other interactions have not been reported.

Which is the ingredient in cold remedies that we should avoid? There is a warning about something, which I think is called PPA. What does that stand for, and which over-the-counter cold remedies have it?

I am presently taking Alka-Seltzer Plus Cold, which contains phenylpropanolamine. Is this the dangerous ingredient?

PPA is, as you suspect, an abbreviation for phenylpropanolamine. Although most cold remedies and diet pills with this ingredient will either disappear or be reformulated, some brands containing this decongestant might still be on drugstore shelves.

PPA has been in Alka-Seltzer Plus Cold Medicine, Contac 12 Hour, Coricidin D, Dimetapp, Tavist-D, Triaminic Syrup and Vicks DayQuil Allergy Relief, among many other brands.

Read labels carefully to avoid PPA.

Thirty years ago when my daughter was making her first Holy Communion, I had a house full of guests. My head was splitting, and nothing helped. My sister-in-law told me to try a couple of aspirins with a cup of coffee.

I had tried everything else, so I took her advice. A few hours later she asked me how my headache was, and I realized the pain was gone. That's how I learned to combine aspirin and caffeine.

Caffeine has been shown to boost pain relief from either aspirin or ibuprofen. A recent study proved that 400 mg of ibuprofen combined with 200 mg of caffeine (roughly two cups of coffee) worked better than ibuprofen alone for tension headaches.




Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Write to them in care of King Features Syndicate, 235

E. 45th St., New York, N.Y. 10017, or e-mail them via their Web site, www.peoplespharmacy.com.

Commenting has been disabled for this item.